

WEEKLY NEWSLETTER

Issue 439
Business for week beginning 27/03/17

Appointments

Thursday 23 March

Minister of State at the Department of Jobs Enterprise and Innovation, Pat Breen TD, has announced 12 new appointments to the Board of the Health and Safety Authority (HSA).

Members of the Board are selected by employer and employee representative organisations (three each) and the Minister (five members and the chairperson).

Minister Breen has selected Tom Coughlan as the Chairperson designate. Mr Coughlan was formerly Chief Executive of Clare County Council.

The members of the Board representing employers will be:

- Michael Gillen Senior Executive with PharmaChemical Ireland (reappointment).
- Andrew Bowers Director Operational Excellence, EMEA at Baxter Healthcare Corporation.
- Dermot Carey Head of Safety and Manpower Services at the Construction Industry Federation.

The members of the Board representing employees will be:

- Frank Vaughan Director of Learning at the Irish Congress of Trade Unions (reappointment).
- Christine Rowland Independent Consultant (reappointment).
- Pat Kenny Trade Union Official, Communication Workers Union (reappointment).

The Ministerial appointments are:

- Carol Bolger Former Head of Business Management, Ulster Bank (reappointment).
- John McCartney Director of Research at Chartered Surveyors Savills Ireland (reappointment).
- Prof. James Phelan Former Dean of Agriculture & Head of the Department of Agribusiness, Extension and Rural Development, University College Dublin (reappointment).
- Paul Cullen Department of Jobs, Enterprise and Innovation (reappointment).
- Deirdre Cullivan HR Consultant.

Knowledge Box Bill returns to Dáil after Committee consideration

The Knowledge Development Box (Certification of Inventions) Bill 2016 underwent Second Stage discussions at the end of February and the beginning of March. On Wednesday 1 March, it was referred to a Select Committee on Jobs, Enterprise and Innovation.

The Bill, in the main, concerns intellectual property provisions for small to medium organisations that undergo innovative research. It would provide for a tax break for those companies. Corporate Tax, at a rate of 6.25%, would be applicable to earnings made from the commercialisation of any intellectual property. However, to qualify, the item must meet the requirements of the Bill. This means that the invention must be "novel, non-obvious and useful, as specified in the definition of 'intellectual property for small companies'."

During the Committee discussions, Richard Boyd Barrett TD, commented on an issue he found with the Bill. Section 6 of the Bill allows a "certificate to be given to a group of inventions". His concern was

"that minor upgrades or improvements in a particular innovation could be made just for the purposes of getting the tax break and the certificate. They would not necessarily have to be new innovations. There might be one new thing to which minor changes are made, which then qualify for a tax break but this is not really innovation."

However, this was clarified by John Halligan TD, who noted that the inventions had to be novel and different under the regulations, and that it must be useful. He commented further, "If somebody went to the trouble of doing innovative research on something and followed the criteria it would hardly be likely they would do it as a long-term tax scheme."

You can view the Bill here.



WEEKLY NEWSLETTER

Issue 439
Business for week beginning 27/03/17

PAI's Annual FOI Conference 2017

On Thursday, 30 March 2017, PAI will welcome a panel of industry experts at their conference, "Updates on Current Developments Impacting on Freedom of Information in Ireland."

This conference brings together legislators, legal professionals, academics and industry leaders. Through presentations and open panel discussions, attendees will expand their network and gain invaluable knowledge from the morning.

Topics to be discussed will include:

- The impact of the Freedom of Information Act 2014 on public organisations
- The Office of the Information Commissioners' perspective on compliance with the FOI regime and identifying best practice in managing FOI requests
- An analysis of recent decisions of the Information Commissioner and the Courts on FOI cases
- The perspective of the Central Policy unit in DPER on the operation of FOI policy
- Practical issues for FOI Officers concerning requests for the release of different categories of confidential information
- The requesters perspective an analysis from a media commentator on latest trends in the operation of the FOI Act
- Analysis of the results of a survey of FOI officers on current issues and current practices impacting on the operation of the FOI Act in Ireland

Speakers and panellists confirmed:

KEYNOTE SPEAKER: Paschal Donohoe TD, Minister for Public Expenditure and Reform

Roisin Connolly, Investigator, Office of the Information Commissioner and Ombudsman Ken Foxe, Assistant Lecturer in the DIT School of Media & freelance journalist Paul Lavery, Partner, McCann FitzGerald Mary Orford (formerly Commission for Communication Regulation) Mark Bohan (Department of Public Expenditure & Reform) Frances Kiernan (Department of Foreign Affairs) Daniel McConnell, Political Editor of the Irish Examiner Annette Hogan, Partner, McCann FitzGerald

The conference will take place in the Alexander Hotel, Fenian St, Dublin 2 and will run from 9am to 1pm.

A brochure, which includes a full agenda and details of all the speakers involved, can be downloaded <u>here</u>. For more information, or to book, you can visit our website <u>here</u>. Alternatively, you can contact us via email at info@pai.ie or via phone on (01) 819 8500.

We will be live-tweeting the conference. You can join in the conversation by our Twitter, found here, and using #paiFOlcon2017



At Public Affairs Ireland

On the Blog

Trends and Developments in Freedom of Information: A Year in Review

Claire Hogan Read here

Are pension rates further marginalising Ireland's older generations?

Justin Moran Read here

Update on Regulatory Impact Assessment

Tom Ferris Read <u>here</u>

Data-sharing in the Public Sector

Fleur O'Shea Read here

Training

Certificate in Policy Development, Legislative Drafting and Delivery (2 days)

5 and 6 April

This two day course provides practical guidance in understanding of policy development, the legislative process and legislative drafting. You will gain a keen understanding of how policy and legislation are made in Ireland while examining the role of Regulatory Impact Analysis (RIA), looking at how legislation can be produced that is both effective and accessible.

Click here for more information

Conducting Effective Workplace Investigations

4 April

If you are in a leadership position, it is likely that you may have to undertake an investigation in your workplace to either refute or support claims or allegations made. Retaining your objectivity is key in conducting an investigation such as this. This workshop helps attendees look at situations without bias in order to bring about a solution to an issue.

Click here for more information

You can find us on...

This week in Dáil Éireann

Tuesday 28 March

2.00 p.m. Leaders' Questions (FF, SF, LAB, AAA-PBP) (32 mins)

2.32p.m. Order of Business (30 mins)

Motion re. Changes to Standing Orders 84, 108 and 111A (without

debate)

3.02 p.m. Taoiseach's Questions (45 mins)

3.47 p.m. P.Q.s: Oral - Minister for Children and Youth Affairs (90

mins)

5.17 p.m. Topical Issues (48 mins)

6.05 p.m. Weekly divisions (postponed from Thursday 23 March) (43

mins)

Private Notice Question (if any)

6.48 p.m. Government Business: (72 mins) Medical Practitioners (Amendment) Bill 2014 [Seanad] - Order for

Report, Report and Final Stages (Department of Health)
Protection of Cultural Property in the Event of Armed Conflict (Hague Convention) Bill 2016 [Seanad] - Second Stage (Department of

Foreign Affairs and Trade)

8.00 p.m. Private Members Business (Fianna Fáil): (120 mins) Motion re. Money Advice and Budgeting Service and Citizen

Information Centres

10.00 p.m. Dáil Adjourns

Wednesday 29 March

12.00 p.m. Leaders' Questions (FF, SF, I4C, RIG) (32 mins)

12.32 p.m. Questions on Promised Legislation (30 mins)

1.02 p.m. Taoiseach's Questions (45 mins)

1.47 p.m. P.Q.s: Oral - Minister for Defence (90 mins)

3.17 p.m. Topical Issues (48 mins) Private Notice Question (if any)

4.05 p.m. SOS (40 mins)

4.45 p.m. Private Members Business (Rural Independent Group):

(120 mins)

Motion re. National Children's Hospital

6.45 p.m. Government Business (210 mins)

Motion re. Report of the Committee on Public Accounts re. National

Asset Management Agency's sale of Project Eagle Knowledge Development Box (Certification of Inventions) Bill 2016 [Seanad] - Order for Report, Report and Final Stages (Department of Jobs Enterprise and Innovation)

Medical Practitioners (Amendment) Bill 2014 [Seanad] - Report and Final Stages (resumed if not previously concluded) (Department of

Health)

Protection of Cultural Property in the Event of Armed Conflict (Hague Convention) Bill 2016 [Seanad] - Second Stage (resumed if not previously concluded) (Department of Foreign Affairs and Trade)

10.15 p.m. Dáil Adjourns

Thursday 30 March

10.00 a.m. Government Business: (120 mins) Statements on Direct Provision

12.00 p.m. Leaders' Questions (FF, SF, LAB, SD-GP) (32 mins)

12.32 p.m. Questions on Promised Legislation (15 mins)

12.47 p.m. Weekly divisions (43 mins)

1.30 p.m. SOS (30 mins)

2.00 p.m. Government Business (120 mins)

Medical Practitioners (Amendment) Bill 2014 [Seanad] - Report and Final Stages (resumed if not previously concluded) (Department of

Misuse of Drugs (Supervised Injecting Facilities) Bill 2017 - Order for Report, Report and Final Stages (Department of Health)

Protection of Cultural Property in the Event of Armed Conflict (Hague Convention) Bill 2016 [Seanad] - Second Stage (resumed if not previously concluded) (Department of Foreign Affairs and Trade)

4.00 p.m. P.Q.s: Oral - Minister for Justice and Equality (90 mins)

5.30 p.m. Topical Issues (48 mins) Private Notice Question (if any)

6.18 p.m. Committee Report/PMB: (120 mins) Ethical Public Investment (Tobacco) Bill 2017 - Second Stage

8.18 p.m. Dáil Adjourns

This week in Seanad Éireann

Tuesday 28 March

2.30 p.m. Commencement Matters

3.30 p.m. Order of Business

4.45 p.m. Health (Amendment) Bill 2017 - Second Stage (Department of Health)

Wednesday 29 March

10.30 a.m. Commencement Matters

11.30 a.m. Order of Business

12.45 p.m. Heritage Bill 2016 - Committee Stage (resumed) (Minister for Arts, Heritage, Regional, Rural and Gaeltacht Affairs)

5.00 p.m. Private Members Business Electoral (Amendment) (Voting at 16) Bill 2016 - Second Stage (Senators Fintal Warfield, Pádraig Mac Lochlainn, Lynn Ruane)

7.00 p.m. Heritage Bill 2016 - Committee Stage (resumed to conclude)

Thursday 30 March

10.30 a.m. Commencement Matters

11.30 a.m. Order of Business

12.45 p.m. Health (Amendment) Bill 2017 - Committee and Remain-

Motion regarding the earlier signature of the Health (Amendment) Bill 2017 – without debate (Department of Health).

This week's Committee Meetings

Tuesday 28 March

Social Protection (Joint) CR2, LH 2000 11 a.m. AGENDA: Private Meeting

Future Funding of Domestic Water Services (Joint) CR4, LH 2000 12 noon AGENDA: Private Meeting

Future of Healthcare (Select) CR2, LH 2000 2.15 p.m. AGENDA: Private Meeting

Agriculture, Food and the Marine (Joint) CR1, LH 2000 4 p.m.

AGENDA: (i) Election of Vice-Chairman; and

(ii) Challenges within the Organic Farming Sector [Representatives from the Irish Organic Farmers and Growers Association, and the Organic Trust]

Budgetary Oversight CR3, LH 2000 4 p.m.

AGENDA: Review of the Capital Plan (resumed) [Representatives from the Construction Industry Federation (CIF)]

Jobs, Enterprise and Innovation (Joint) CR4, LH 2000 4 p.m.

AGENDA: Motion Re: Companies Act 2014 (Section 1313) Regulations 2017 [Minister for Jobs, Enterprise and Innovation]

Jobs, Enterprise and Innovation (Select) CR4, LH 2000 4.30 p.m.

AGENDA: 2017 Revised Estimates for Public Services - Vote 32 (Jobs, Enterprise and Innovation) [Minister for Jobs, Enterprise and Innovation, Minister of State for Employment and Small Business and Minister of State for Training, Skills and Innovation]

Thursday 30 March

Health (Joint) CR4, LH 2000 9 a.m.
AGENDA: Session A: 9 a.m. (i) Scrutiny of EU legislative proposals: Schedule B: COM(2017)72 and COM(2017)119;
(ii) Detailed scrutiny of the Health and Social Care Professionals (Amendment) Bill 2016 [PMB] [Mr. Brendan Howlin, T.D.];
Session B: 10.30 a.m. Detailed scrutiny of the Health and Social Care Professionals (Amendment) Bill 2016 [PMB] [Officials from the Department of Health]

Public Accounts CR3, LH 2000 9 a.m. AGENDA: Session A: 9 a.m. (j) Business of the Committee;

(i) Business of the Committee:
(ii) University College Cork Financial Statements 2015; [Representatives from University College Cork]
(iii) Dundalk Institute of Technology Financial Statements 2015 [Representatives from

Dundalk Institute of Technology]
Session B: 2.30 p.m.
(iv) University of Limerick Financial Statements 2015 [Representatives from University of

Dáil Business Room 2, LH 10.30 a.m. AGENDA: Private Meeting

Finance, Public Expenditure and Reform, and Taoiseach (Joint) CR2, LH 2000 11 a.m. AGENDA: Private Meeting

Housing, Planning, Community and Local Government(Joint) CR4, LH 2000 2 p.m. AGENDA: Action Plan for Housing and Homelessness - Second Quarterly Progress Report (resumed) [Officials from Department of Housing, Planning, Community & Local Government]

Future Funding of Domestic Water Services (Joint) CR2, LH 2000 2.15 p.m. AGENDA: Private Meeting

Wednesday 29 March

Future of Healthcare (Select) CR3, LH 2000 9 a.m.

AGENDA: Private Meeting

Justice and Equality (Joint) CR2, LH 2000 9 a.m. AGENDA: Penal Reform [Simon Communities of Ireland]

Public Accounts CR1, LH 2000 10 a.m.

AGENDA: HEA Financial Statements 2015 [Representatives from the Higher Education Authority]

Future Funding of Domestic Water Services (Joint) CR2, LH 2000 1.30 p.m. AGENDA: Private Meeting

Transport, Tourism and Sport (Joint) CR3, LH 2000 1.30 p.m.

AGENDA: The current situation in Bus Eireann [Minister for Transport, Tourism and Sport]

European Union Affairs (Joint) CR1, LH 2000 2 p.m.

AGENDA: Private Meeting

Arts, Heritage, Regional, Rural and Gaeltacht Affairs (Joint) CR4, LH 2000 2.15 p.m.

AGENDA: (i) 2.15 p.m. Ghnó an Choiste

(ii) Forbairt phobail, shóisialta agus eacnamaíochta agus comhar i gcontaetha na teorann

sa todhchaí

Session A: 2.30 p.m. [Border Communities Against Brexit and Irish Small and Medium Enterprises' Association]

Session B: 4.30 p.m. [CBI Northern Ireland]

(i) 2.15 p.m. Business of the Committee

(ii) The future of community, social and economic development and cooperation in border

Session A: 2.30 p.m. [Border Communities Against Brexit and Irish Small and Medium Enterprises' Association1

Session B: 4.30 p.m. [CBI Northern Ireland]

Transport, Tourism and Sport (Select) CR3, LH 2000 3 p.m.

AGENDA: 2017 Revised Estimates for Public Services - Vote 31 (Transport, Tourism and Sport) [Minister for Transport, Tourism and Sport]

Members' Interests of Dáil Éireann CR1, LH 2000 4.30 p.m

AGENDA: Private Meeting

Dáil Procedure Room 2, LH 6 p.m.

AGENDA: Private Meeting